Alert archive / Iowa / Tornado Warnings in 2008

Tornado Warning 7, NWS Omaha, NE

May 29, 2008Monona County, Iowa

NWS Omaha, NE issued this tornado warning at May 29, 2008, 7:13 PM CDT for Monona County, Iowa. It was in force for 32 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 29, 2008, 7:13 PM CDT (00:13 UTC)
Expired
May 29, 2008, 7:45 PM CDT
In force
32 min
Issued by
NWS Omaha, NE
Area
Storm-based polygon

County Monona County, IA

The radar

The Omaha radar (KOAX), 98 km from the middle of the area, began a volume at 00:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 29, 7:15 PM CDTTORNADO1 E Turin, IAREPORTED BY SHERIFF DUPUTY.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this tornado warning; the first came 2 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 29, 6:43 PM CDTTornado WatchSPC7 hr

The nearest sounding before it

Omaha, NE (KOAX), launched 00:00Z, 0.2 hours before the alert went out and 98 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2008-05-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3876 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 00:00Z on 2008-05-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 236 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3876 J/kg
Mixed-layer CIN
-5 J/kg
Mixed-layer LCL
824 m above ground
0-6 km bulk shear
45 kt
0-1 km storm-relative helicity
236 m²/s²
0-3 km storm-relative helicity
285 m²/s²
Significant tornado parameter
6.4
Supercell composite
26.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS53 KOAX 300013
TOROAX
IAC133-300045-
/O.NEW.KOAX.TO.W.0007.080530T0013Z-080530T0045Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
713 PM CDT THU MAY 29 2008

THE NATIONAL WEATHER SERVICE IN OMAHA HAS ISSUED A

* TORNADO WARNING FOR...
  EASTERN MONONA COUNTY IN WEST CENTRAL IOWA...

* UNTIL 745 PM CDT.

* AT 709 PM CDT...NATIONAL WEATHER SERVICE RADAR WAS TRACKING A   
  TORNADIC STORM AND TRAINED SPOTTERS CONFIRM A POSSIBLE TORNADO.
  THE TORNADO WAS LOCATED JUST NORTHEAST OF ONAWA...OR 38 MILES 
  SOUTHEAST OF SIOUX CITY...  MOVING NORTHEAST AT 45 MPH.

* LOCATIONS IMPACTED INCLUDE...
  UTE...CASTANA...MAPLETON...TURIN.

THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A
WORKBENCH OR A PIECE OF STURDY FURNITURE. IF A BASEMENT IS NOT
AVAILABLE...SEEK SHELTER ON THE LOWEST LEVEL OF THE BUILDING. GO TO
AN INTERIOR ROOM OR HALLWAY. USE BLANKETS OR PILLOWS TO COVER YOUR
BODY AND ALWAYS STAY AWAY FROM WINDOWS.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT THURSDAY EVENING
FOR NORTHEAST NEBRASKA. A TORNADO WATCH ALSO REMAINS IN EFFECT UNTIL
200 AM CDT FRIDAY MORNING FOR SOUTHWESTERN IOWA AND EASTERN NEBRASKA.

LAT...LON 4192 9603 4209 9612 4222 9576 4222 9575
      4222 9568 4221 9567 4204 9567 4203 9567
TIME...MOT...LOC 0013Z 245DEG 39KT 4205 9596

$$

FOBERT
2 follow-up statements
000 
WWUS53 KOAX 300033
SVSOAX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
733 PM CDT THU MAY 29 2008

IAC133-300045-
/O.CON.KOAX.TO.W.0007.000000T0000Z-080530T0045Z/
MONONA IA-
733 PM CDT THU MAY 29 2008

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 745 PM CDT FOR EASTERN
MONONA COUNTY...

AT 728 PM CDT...RADAR INDICATED A SEVERE STORM CAPABLE OF PRODUCING 
A TORNADO.  THIS STORM WAS LOCATED NEAR TURIN...OR 42 MILES 
SOUTHEAST OF SIOUX CITY...MOVING NORTHEAST AT 45 MPH. A SHERIFF 
DEPUTY REPORTED A TORNADO JUST EAST OF TURIN AROUND 715 PM.

LOCATIONS IMPACTED INCLUDE...MAPLETON AND UTE.

THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A
WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS
AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN
INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO
COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS.

IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE
NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT THURSDAY EVENING
FOR NORTHEAST NEBRASKA. A TORNADO WATCH ALSO REMAINS IN EFFECT UNTIL
200 AM CDT FRIDAY MORNING FOR SOUTHWESTERN IOWA AND EASTERN NEBRASKA.

LAT...LON 4192 9603 4209 9612 4222 9576 4222 9575
      4222 9568 4221 9567 4204 9567 4203 9567
TIME...MOT...LOC 0033Z 245DEG 39KT 4204 9582

$$

FOBERT/DEWALD
000 
WWUS53 KOAX 300042
SVSOAX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
741 PM CDT THU MAY 29 2008

IAC133-300051-
/O.EXP.KOAX.TO.W.0007.000000T0000Z-080530T0045Z/
MONONA IA-
741 PM CDT THU MAY 29 2008

...THE TORNADO WARNING FOR EASTERN MONONA COUNTY WILL EXPIRE AT 745
PM CDT...

THE WARNING WHICH WAS IN EFFECT WILL BE ALLOWED TO EXPIRE AS 
SCHEDULED. STORMS HAVE WEAKENED AND ARE NO LONGER SEVERE...HOWEVER 
VERY HEAVY RAIN...SMALL HAIL AND GUSTY WINDS WILL STILL BE POSSIBLE. 
LAW ENFORCEMENT REPORTED A TORNADO EARLIER WITH THIS STORM AROUND 
715 PM...BUT THE ROTATION ASSOCIATED WITH THAT STORM HAS WEAKENED.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT THURSDAY EVENING
FOR NORTHEAST NEBRASKA. A TORNADO WATCH ALSO REMAINS IN EFFECT UNTIL
200 AM CDT FRIDAY MORNING FOR SOUTHWESTERN IOWA AND EASTERN NEBRASKA.

LAT...LON 4192 9603 4209 9612 4222 9576 4222 9575
      4222 9568 4221 9567 4204 9567 4203 9567
TIME...MOT...LOC 0041Z 245DEG 39KT 4208 9571

$$

FOBERT

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before this tornado warning went out at May 29, 2:29 PM CDT, 4 hours 44 minutes earlier.

Area forecast discussion, May 29, 2:29 PM CDT, 4 hours 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
229 PM CDT THU MAY 29 2008

.SHORT TERM...POTENTIAL FOR SEVERE CONVECTION AND HEAVY RAIN IS
THE PRIMARY CONCERN LATE THIS AFTERNOON AND TONIGHT. CONSIDERABLE
CLOUD COVER CONTINUES ACROSS THE FORECAST AREA AT 19Z WITH CLOUD
SHIELD BECOMING SCATTERED ACROSS CENTRAL NEBRASKA. LATEST VISIBLE
SATELLITE SHOWING NUMEROUS BANDS OF CU DEVELOPING IN THE CLEAR
AREAS OF WESTERN NEBRASKA AND EASTERN COLORADO WITH MAIN
INSTABILITY AXIS OVER CENTRAL NEBRASKA. CONVECTION IS EXPECTED TO
CONTINUE TO DEVELOP INTO CENTRAL NEBRASKA THEN MOVE INTO EASTERN
NEBRASKA AND WESTERN IOWA LATE THIS AFTERNOON AND THIS EVENING.
FLASH FLOOD WATCH ISSUED EARLIER WILL REMAIN IN EFFECT FOR ALL OF
THE CWA TONIGHT WITH NORTHERN PARTS OF THE AREA MOST IMPACTED SINCE
THEY RECEIVED HEAVY RAIN LAST NIGHT AND EARLY THIS MORNING.
12Z MODELS ARE A BIT FASTER IN MOVING THE SYSTEM EAST OF THE AREA
ON FRIDAY WITH POPS OUT OF THE FORECAST BY FRIDAY MORNING AND DRY
CONDITIONS REMAINING THROUGH SATURDAY NIGHT. WARM ADVECTION
PATTERN SETS UP AGAIN ON SUNDAY WITH ANOTHER CHANCE OF SHOWERS AND
STORMS FOR THE AREA.

.LONG TERM...POPS CONTINUE FOR THE EARLY PART OF NEXT WEEK AS
MODELS BRING ANOTHER STRONG WAVE ACROSS THE NORTHERN PLAINS WITH
A COUPLE OF SURFACE BOUNDARIES ALSO INDICATED OVER THE CENTRAL PLAINS.
BY MID WEEK 12Z ECMWF AND GFS BEGIN TO DIVERGE WITH ECMWF SHOWING
ANOTHER DEEP CLOSED LOW OVER THE WESTERN CONUS COMPARED TO SHORT WAVE
ENERGY WITH THE GFS. EXTENDED FORECAST TRENDED TOWARD HPC GUIDANCE.
ANOTHER INTERESTING FEATURE THAT SHOWS UP IN BOTH MODELS IS THE
DEVELOPMENT OF A STRONG TROPICAL WAVE.

&&

.AVIATION...
FOR TAF SITES KOMA...KLNK AND KOFK THRU 30/18Z.

MVFR CIGS EXPECTED TO LIFT INTO VFR CIGS THROUGH 30/00Z AS
MIXING/HTG CONTINUES OVER THE REGION AS S SFC WINDS AT 15-25KTS
PERSIST. ALTHOUGH SCT SHOWERS HAVE DVLPD SW OF LNK...EXPECT MAIN
TSTM ACTIVITY TO HOLD OFF UNTIL THIS EVENING.  THINKING IS THAT
TSTMS THAT DVLP OVR SWRN/CNTRL NEBRASKA WILL MOVE ESE ACROSS ERN
NEBRASKA THRU THIS EVENING...REACHING OFK VCNTY AROUND 01Z...LNK
BY 02Z AND OMA BY 03Z.  SVR TSTMS WERE NOT INCLUDED IN TAFS ATTM DUE
TO THEIR MORE LIMITED COVERAGE...BUT SVR STORMS WILL MOST LIKELY BE
SCT ACROSS ERN NEBRASKA THIS EVENING AND FUTURE TAF FCSTS WILL
REFLECT THREATS TO INDIVIDUAL TAF SITES.  TSTM RISK COULD LAST AS
LONG AS 09-10Z AT OMA/LNK.  SFC FRONT/WIND SHIFT IS EXPECTED TO MOVE
EWD ACROSS ERN NEBR TNGT...REACHING OFK BY 30/10Z AND OMAHA BY
30/14Z.

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...FLASH FLOOD WATCH FROM 7 PM CDT THIS EVENING THROUGH FRIDAY
     MORNING FOR NEZ011-012-015>018-030>034-042>045-050>053-
     065>068-078-088>093.

IA...FLASH FLOOD WATCH FROM 7 PM CDT THIS EVENING THROUGH FRIDAY
     MORNING FOR IAZ043-055-056-069-079-080-090-091.

&&

FOBERT/CHERMOK
Hazardous weather outlook, May 29, 5:25 PM CDT, 1 hour 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
525 PM CDT THU MAY 29 2008

IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-301230-
MONONA-HARRISON-SHELBY-POTTAWATTAMIE-MILLS-MONTGOMERY-FREMONT-
PAGE-KNOX-CEDAR-THURSTON-ANTELOPE-PIERCE-WAYNE-BOONE-MADISON-
STANTON-CUMING-BURT-PLATTE-COLFAX-DODGE-WASHINGTON-BUTLER-
SAUNDERS-DOUGLAS-SARPY-SEWARD-LANCASTER-CASS-OTOE-SALINE-
JEFFERSON-GAGE-JOHNSON-NEMAHA-PAWNEE-RICHARDSON-
525 PM CDT THU MAY 29 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN
NEBRASKA AND SOUTHWEST IOWA.

.DAY ONE...TONIGHT AND FRIDAY

THERE IS HIGH RISK OF SEVERE THUNDERSTORMS OVER MUCH OF THE
OUTLOOK AREA THIS EVENING INTO TONIGHT. VERY MOIST AND UNSTABLE
AIR IS OVER THE AREA.  STRONG LOW LEVEL WINDS WILL CARRY AN
ADDITIONAL SUPPLY OF MOISTURE NORTH. A LOW PRESSURE SYSTEM WILL
TRACK ACROSS NORTHEAST NEBRASKA EARLY TONIGHT...AND INTO
NORTHWEST IOWA LATE TONIGHT. A WARM FRONT WILL PRECEDE THE LOW IN
WEST CENTRAL IOWA...AND A COLD FRONT WILL TRAIL SOUTHWEST FROM THE
LOW. THIS COMBINATION OF ELEMENTS WILL ALLOW STRONG SUPERCELL
THUNDERSTORMS TO MOVE INTO THE AREA FROM THE WEST...OR DEVELOP
OVER THE AREA. THE GREATEST RISK OF TORNADOES APPEARS TO BE IN
NORTHEAST NEBRASKA THIS EVENING...DUE TO A COMBINATION OF STRONG
INSTABILITY AND WIND SHEAR. THUNDERSTORMS PRODUCING LARGE HAIL AND
DAMAGING WINDS COULD OCCUR ANYWHERE IN THE AREA THIS EVENING AND
TONIGHT...WITH A SLIGHT CHANCE FOR TORNADOES. HEAVY RAIN IS ALSO
POSSBILE.

LATER IN THE NIGHT...THUNDERSTORMS ARE LIKELY TO EVOLVE INTO A
LARGE CLUSTER. SEVERE WEATHER WILL BEGIN TO DIMINISH...BUT HEAVY
RAINS ARE LIKELY TO CONTINUE. THIS COULD PRODUCE BOTH FLASH FLOODING
AND RIVER FLOODING. THE ELKHORN AND PLATTE RIVERS ARE ALREADY
NEARLY BANK FULL. ADDITIONAL HEAVY RAIN WOULD CAUSE FLOODING ON
EITHER RIVER.

THUNDERSTORMS ARE EXPECTED TO MOVE OUT OF THE AREA LATE TONIGHT AS
THE COLD FRONT PUSHES STORMS TO THE EAST.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THERE WILL BE A CHANCE OF THUNDERSTORMS FROM SUNDAY THROUGH TUESDAY
NIGHT OVER THE OUTLOOK AREA.

ANY RIVER FLOODING CAUSED BY HEAVY RAINS WILL MOVE DOWN THE ELKHORN
AND PLATTE RIVERS INTO THE MISSOURI RIVER FROM PLATTSMOUTH SOUTHWARD.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED THROUGH THIS EVENING.

POLLACK

In the hours before

Local storm report, May 29, 6:26 PM CDT, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
626 PM CDT THU MAY 29 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 PM     HAIL             5 SW VERDEL             42.76N 98.26W
05/29/2008  E0.75 INCH       KNOX               NE   PUBLIC

&&

DEWALD
Local storm report, May 29, 6:56 PM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
656 PM CDT THU MAY 29 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0647 PM     TSTM WND GST     9 W ST. EDWARD          41.57N 98.04W
05/29/2008  E0 MPH           BOONE              NE   EMERGENCY MNGR

0647 PM     TSTM WND GST     9 W ST. EDWARD          41.57N 98.04W
05/29/2008  E60 MPH          BOONE              NE   EMERGENCY MNGR

&&

KLEMM

The office that day

Everything else NWS Omaha, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 29, 7:46 PM CDTTornado WarningOAXMonona29 min
May 29, 7:57 PM CDTSevere Thunderstorm WarningOAXHarrison, Pottawattamie33 min
May 29, 8:03 PM CDTTornado WarningOAXHarrison, Shelby27 min
May 29, 8:22 PM CDTSevere Thunderstorm WarningOAXHarrison, Monona, Pottawattamie, Shelby23 min
May 29, 8:27 PM CDTFlash Flood WarningOAXMonona5 hr
May 29, 8:44 PM CDTSevere Thunderstorm WarningOAXHarrison, Pottawattamie, Shelby31 min
May 29, 9:14 PM CDTSevere Thunderstorm WarningOAXShelby31 min
May 29, 10:11 PM CDTSevere Thunderstorm WarningOAXHarrison, Monona49 min
May 29, 10:51 PM CDTSevere Thunderstorm WarningOAXHarrison, Monona, Shelby39 min
May 30, 12:29 AM CDTTornado WarningOAXFremont, Page31 min
May 30, 12:51 AM CDTSevere Thunderstorm WarningOAXMontgomery, Page39 min
May 30, 12:59 AM CDTTornado WarningOAXMontgomery20 min
May 30, 8:30 AM CDTRiver Flood WarningOAXHarrison5 hr
May 30, 9:00 AM CDTRiver Flood WarningOAXFremont4 days
May 30, 9:18 AM CDTRiver Flood WarningOAXFremont32 hr
May 30, 9:27 AM CDTRiver Flood WarningOAXFremont10 hr

Nearby

Tornado Warnings in Iowa, 2008Every tornado warning in 2008Tornadoes in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.